Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 22, NWS Midland/Odessa, TX

April 30, 2019Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Apr 30, 2019, 2:22 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Apr 30, 2019, 6:00 AM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 30, 2019, 2:22 AM MDT (08:22 UTC)
In effect from
Apr 30, 2019, 6:00 AM MDT
Expired
Apr 30, 2019, 6:00 PM MDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1699 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-9.0

Open this sounding in Storm Lab

The text

As transmitted.

858 
WWUS74 KMAF 300822
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
322 AM CDT Tue Apr 30 2019

...HIGH WIND WARNING IN EFFECT TODAY FOR THE GUADALUPE AND 
DELAWARE MOUNTAINS...

.An upper level trough will swing across New Mexico and Far West
Texas Today. This will result in strong wind across the Guadalupe
and Delaware Mountains.

NMZ027-TXZ270-271-010000-
/O.UPG.KMAF.HW.A.0017.190430T1200Z-190501T0000Z/
/O.NEW.KMAF.HW.W.0022.190430T1200Z-190501T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
222 AM MDT Tue Apr 30 2019

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

The National Weather Service in Midland/Odessa has issued a High
Wind Warning, which is in effect from 6 AM this morning to 6 PM
MDT this evening. The High Wind Watch is no longer in effect. 

* TIMING...Today

* WINDS...Southwest 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Motorists should exercise extreme caution while 
  driving in the high wind warning area. be alert to sudden 
  gusts of wind that may cause you to lose control of your 
  vehicle. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows, if flying in 
  the vicinity of the Guadalupe Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
1 follow-up statement
737 
WWUS74 KMAF 301945
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
245 PM CDT Tue Apr 30 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING FOR THE GUADALUPE AND DELAWARE MOUNTAINS...

.An upper level trough will swing across New Mexico and Far West
Texas this afternoon. This will result in strong winds across the
higher elevations of the Guadalupe and Delaware Mountains.

NMZ027-TXZ270-271-010000-
/O.CON.KMAF.HW.W.0022.000000T0000Z-190501T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
145 PM MDT Tue Apr 30 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* TIMING...Until 6 PM MDT this evening.

* WINDS...Southwest 35 to 45 mph with gusts to 60 mph.

* IMPACTS...Motorists should exercise extreme caution while 
  driving in the high wind warning area. be alert to sudden 
  gusts of wind that may cause you to lose control of your 
  vehicle. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows, if flying in 
  the vicinity of the Guadalupe Mountains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Apr 29, 11:47 PM MDT, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 29, 11:47 PM MDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1247 AM CDT Tue Apr 30 2019

.DISCUSSION...

Please see the 06Z aviation discussion below.

&&

.AVIATION...

Convection has largely dissipated across the area at issuance.
While there remains potential for additional showers or
thunderstorms overnight, low confidence in impacts at a specific
terminal precludes inclusion. MVFR ceilings are expected to
persist at least intermittently through the next several hours,
lingering into mid-morning at MAF/HOB/FST. Improvement is expected
thereafter as winds shift to the W/SW and become gusty. Any storm
activity on Tuesday is expected to remain east of area terminals.

&&

.PREV DISCUSSION... /issued 221 PM CDT Mon Apr 29 2019/

DISCUSSION...

WV imagery shows the upper trough has made landfall in SoCal,
leaving West texas and Southeast New Mexico under SW flow aloft.
Closer to home, a sfc analysis at 17Z shows the cold front extending
from as far SW as KCNM NE to KCDS and into OK.  A dryline extended
along the Texas portion of the Pecos Rvr to KFST before curving back
SW into the Big Bend Area.  This puts the triple point near Red
Bluff Reservoir.  In the warm sector, forecast soundings at KMAF at
00Z show mucapes in excess of 2000 J/kg, w/little in the way of CIN
to surmount.  Both the NAM and GFS depict mid-lvl lapse rates of 7-8
C/km, and wet-bulb zeros of 9-10 kft AGL, laying the ground work for
more large hail along the front.  Models differ a little on damaging
wind potential, however.  The NAM retains more moisture in the PBL,
yielding dcapes of ~600 J/kg, whereas the GFS gives the classic
inverted-V and dcapes ~1500 J/kg.  Both models develop enough 0-1km
helicities along the cold front that a tornado can't be ruled out,
although the threat looks confined to our top two tiers of counties
in West Texas.

All that's needed at the moment is to overcome the cap, which is
still holding at 19Z.  Hires models like the HRRR initiate
convection 22-23Z, but otherwise look unimpressive, whereas the
NAM/GFS are a bit more widespread.  Convection overnight should
remain along/east of the Pecos.

Overnight, the trough is forecast to open and move to the Four
Corners by 12Z Tue.  Leeside troughing will induce SW sfc flow, and
mix the dryline east, confining further chances of convection along
the ern zones.  Marginal high winds will be possible in the
Guadalupes, and we'll issue a watch for this.

For the rest of the week, zonal flow aloft is anticipated, w/the
dryline developing over the ern half of the CWA each day, and a
chance of convection along and east of this feature each day.  A
weak cold front tries to muscle in on Thursday, but looks dry and
will bring temps down to near-normal Fri/Sat.  Thursday
night/Friday, the dryline will surge up against the wrn mtns,
increasing convective chances a little further west into the CWA.
Chances then generally drop off over the weekend, w/above-normal
temps returning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     61  88  60  82 /  10  20  10  10
Carlsbad                       54  88  55  84 /   0   0   0   0
Dryden                         65  90  63  88 /  30  20  10  30
Fort Stockton                  59  88  59  88 /  20  10   0  10
Guadalupe Pass                 56  80  56  79 /   0   0   0   0
Hobbs                          53  86  50  81 /   0   0   0   0
Marfa                          48  82  48  85 /   0   0   0   0
Midland Intl Airport           60  89  60  86 /  10  10   0  10
Odessa                         60  89  60  85 /  10  10   0  10
Wink                           56  90  55  88 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 6 AM MDT Tuesday through Tuesday afternoon
     for Guadalupe Mountains of Eddy County.

TX...High Wind Watch from 6 AM MDT Tuesday through Tuesday afternoon
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

&&
Hazardous weather outlook, Apr 29, 12:45 PM MDT, 13 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
145 PM CDT Mon Apr 29 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-301845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
145 PM CDT Mon Apr 29 2019 /1245 PM MDT Mon Apr 29 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible through tonight across the Permian
Basin, Trans Pecos, and Southeast New Mexico. Some storms may
become strong to severe through this evening, especially across
the northern Permian Basin. The strongest storms will be capable
of producing damaging winds, large hail, and an isolated tornado.
Locally heavy rainfall could also result in localized flash
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A High Wind Watch is in effect for the Guadalupe and Delaware
Mountains Tuesday.

Multiple rounds of thunderstorms are possible Tuesday through
the rest of the week. Some storms may become strong to severe,
Tuesday through Friday across the eastern Permian Basin. Large
hail and damaging winds would be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed by late this afternoon.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:12 PM MDTAreal Flood AdvisoryMAFWinkler3 hr
Apr 29, 6:13 PM MDTSpecial Weather StatementMAFLoving47 min
Apr 29, 6:25 PM MDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler65 min
Apr 29, 6:52 PM MDTSevere Thunderstorm WarningMAFWinkler23 min
Apr 29, 7:12 PM MDTSevere Thunderstorm WarningMAFWinkler48 min
Apr 29, 7:31 PM MDTSpecial Weather StatementMAFEctor59 min
Apr 29, 7:41 PM MDTSevere Thunderstorm WarningMAFCrane, Ector, Ward, Winkler52 min
Apr 29, 8:04 PM MDTSpecial Weather StatementMAFLoving41 min
Apr 30, 2:25 PM MDTSpecial Weather StatementMAFUpton50 min
Apr 30, 2:32 PM MDTSevere Thunderstorm WarningMAFPecos58 min
Apr 30, 2:35 PM MDTSevere Thunderstorm WarningMAFHoward, Martin, Midland40 min
Apr 30, 2:39 PM MDTSevere Thunderstorm WarningMAFBorden66 min
Apr 30, 3:02 PM MDTTornado WarningMAFPecos28 min
Apr 30, 3:08 PM MDTSevere Thunderstorm WarningMAFGlasscock, Midland42 min
Apr 30, 3:19 PM MDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry56 min
Apr 30, 3:24 PM MDTTornado Warning Tornado observedMAFBorden, Scurry42 min
Apr 30, 3:30 PM MDTTornado Warning Tornado observedMAFPecos30 min
Apr 30, 3:32 PM MDTSevere Thunderstorm WarningMAFPecos31 min
Apr 30, 3:58 PM MDTSevere Thunderstorm WarningMAFPecos62 min
Apr 30, 4:04 PM MDTSevere Thunderstorm WarningMAFScurry37 min
Apr 30, 4:18 PM MDTSpecial Weather StatementMAFCrockett42 min

Nearby

High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.